Alert archive / Illinois / Tornado Warnings in 2011
Tornado Warning 24, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Apr 19, 2011, 5:36 PM CDT for Macoupin County, Illinois. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2011, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 19, 2011, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Macoupin County, IL
The radar
The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:59 PM CDT | TORNADO | 2 W Girard, IL | SPOTTER OBSERVED TORNADO ON THE GROUND WITH DEBRIS AND POWER FLASHES WEST OF GIRARD |
| Apr 19, 6:00 PM CDT | TORNADO | Girard, IL | POSSIBLE TORNADO REPORTED JUST WEST OF GIRARD NEAR SUNSET LAKE |
| Apr 19, 6:07 PM CDT | TORNADO | 2 S Virden, IL | SPOTTER OBSERVED TORNADO TOUCH DOWN AND KNOCK DOWN 2 POWER POLES SOUTH OF VIRDEN. |
| Apr 19, 6:08 PM CDT | TORNADO | Girard, IL | 2 HOUSES DAMAGED. PEOPLE TRAPPED. RESCUE UNDERWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:00 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
145
WFUS53 KLSX 192236
TORLSX
ILC117-192315-
/O.NEW.KLSX.TO.W.0024.110419T2236Z-110419T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT TUE APR 19 2011
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 615 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR ATHENSVILLE...OR 11 MILES EAST OF WHITE
HALL...AND MOVING EAST AT 45 MPH.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
* LOCATIONS IMPACTED INCLUDE...
VIRDEN...PALMYRA...GIRARD...SCOTTVILLE...HETTICK...MODESTO AND
NILWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3937 8971 3934 9015 3952 9016 3953 9015
3953 8971
TIME...MOT...LOC 2236Z 264DEG 37KT 3945 9016
$$
TILLY1 follow-up statement
451
WWUS53 KLSX 192259
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT TUE APR 19 2011
ILC117-192315-
/O.CON.KLSX.TO.W.0024.000000T0000Z-110419T2315Z/
MACOUPIN IL-
559 PM CDT TUE APR 19 2011
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN MACOUPIN COUNTY
UNTIL 615 PM CDT...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO. THIS TORNADO WAS LOCATED JUST WEST OF GIRARD...
OR 7 MILES SOUTHWEST OF VIRDEN...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
VIRDEN...GIRARD AND NILWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3937 8971 3934 9015 3952 9016 3953 9015
3953 8971
TIME...MOT...LOC 2259Z 261DEG 37KT 3944 8985
$$
TILLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 19, 12:42 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 19, 12:42 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1242 PM CDT TUE APR 19 2011 .DISCUSSION... /1140 AM CDT TUE APR 19 2011/ ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON/EVENING... ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER. LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES OCCURRED ACROSS THIS AREA. INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD DAMAGING WINDS. STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND COOLER WEATHER ON WEDNESDAY. ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING. CVKING && .AVIATION... /1223 PM CDT TUE APR 19 2011/ A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS LOCATED JUST SOUTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI AT TAF ISSUANCE AND WILL CONTINUE LIFTING NWD THIS AFTN...CAUSING WINDS TO TURN SLY AT KCOU/KSUS. WINDS WILL TURN WLY TO NWLY BEHIND A COLD FRONT LATER TONIGHT. CIGS SHOULD FALL TO MVFR AND IFR OVERNIGHT DUE TO MOISTURE TRAPPED IN THE LOWER ATMOSPHERE. CIGS ARE EXPECTED TO RISE SLOWLY TOMORROW MORNING AND BECOME VFR BEYOND THE END OF THE TAF PD. SPECIFICS FOR KSTL...A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS LOCATED JUST SOUTH OF KSTL AT ISSUANCE AND WINDS SHOULD BECOME SLY TO SELY AT KSTL ONCE THE FRONT LIFTS NWD. WINDS WILL TURN WLY TO NWLY BEHIND THE COLD FRONT LATER TONIGHT. TRAPPED MOISTURE IN THE BOUNDARY LAYER OVERNIGHT AND NOCTURNAL COOLING SUGGESTS CIGS SHOULD EVENTUALLY FALL TO IFR OVERNIGHT BEFORE LIFTING TO MVFR TOMORROW. CIGS MAY BE SLOW TO LIFT TO VFR TOMORROW DUE TO LIMITED MIXING. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 19, 12:05 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1205 PM CDT TUE APR 19 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1205 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
In the hours before
Local storm report, Apr 19, 5:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 4 W WHITE HALL 39.44N 90.48W
04/19/2011 E1.75 INCH GREENE IL TRAINED SPOTTER
&&
PHILLIPSONLocal storm report, Apr 19, 5:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL PERSHING 38.58N 91.61W
04/19/2011 M0.75 INCH GASCONADE MO TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Apr 19, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL TROY 38.98N 90.98W
04/19/2011 M0.50 INCH LINCOLN MO NWS EMPLOYEE
&&
GKSLocal storm report, Apr 19, 5:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL TROY 38.98N 90.98W
04/19/2011 E0.75 INCH LINCOLN MO AMATEUR RADIO
&&
GKSLocal storm report, Apr 19, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 NW WHITE HALL 39.45N 90.42W
04/19/2011 E1.75 INCH GREENE IL TRAINED SPOTTER
ABOUT TWO MINUTES FROM THE TIME OF THE REPORT
&&
GKSLocal storm report, Apr 19, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL WHITE HALL 39.44N 90.40W
04/19/2011 E1.75 INCH GREENE IL TRAINED SPOTTER
&&
PHILLIPSONThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:35 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 40 min |
| Apr 19, 5:14 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 31 min |
| Apr 19, 6:21 AM CDT | Areal Flood Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| Apr 19, 6:22 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 38 min |
| Apr 19, 6:26 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 49 min |
| Apr 19, 6:56 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 49 min |
| Apr 19, 7:08 AM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison, Montgomery | 37 min |
| Apr 19, 7:36 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 39 min |
| Apr 19, 8:07 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 38 min |
| Apr 19, 8:25 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 29 min |
| Apr 19, 8:41 AM CDT | Severe Thunderstorm Warning | LSX | Fayette | 34 min |
| Apr 19, 11:18 AM CDT | River Flood Warning | LSX | Calhoun, Greene, Jersey | 85 days |
| Apr 19, 3:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Apr 19, 3:59 PM CDT | Tornado Warning | LSX | Pike | 46 min |
| Apr 19, 4:18 PM CDT | Tornado Warning | LSX | Calhoun, Greene, Pike | 42 min |
| Apr 19, 4:31 PM CDT | Tornado Warning | LSX | Calhoun | 44 min |
| Apr 19, 4:41 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison | 49 min |
| Apr 19, 4:59 PM CDT | Tornado Warning | LSX | Greene, Pike | 46 min |
| Apr 19, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 47 min |
| Apr 19, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 47 min |
| Apr 19, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 34 min |
| Apr 19, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 34 min |
| Apr 19, 6:01 PM CDT | Tornado Warning | LSX | Montgomery | 44 min |
| Apr 19, 6:05 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 40 min |
| Apr 19, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 48 min |
| Apr 19, 6:14 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 61 min |
| Apr 19, 6:31 PM CDT | Tornado Warning | LSX | Montgomery | 27 min |
| Apr 19, 6:56 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 64 min |
Nearby
Tornado Warnings in Illinois, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.